Maximum Entropy and the Entropy of Mixing for Income Distributions
G.R. Mohtashami Borzadaran () and
Zahra Behdani ()
Additional contact information
G.R. Mohtashami Borzadaran: Ferdowsi University of Mashhad
Zahra Behdani: Statistical Research and Training Center, Tehran
Journal of Income Distribution, 2009, vol. 18, issue 2, 179-186
Abstract:
Over the last 100 years, a large number of distributions has been proposed for the modeling of size phenomena, notably the size distribution of personal incomes. The most widely known of these models are the Pareto, log-normal, generalized log-normal, generalized Gamma, generalized Beta of the first and of the second kind, the Dagum, and the Singh-Madala distributions. They are discussed as a group in this note, as general forms of income distributions. Several well-known models are derived from them as sub-families with interesting applications in economics. The behaviour of their entropy is what is here under study. Maximum entropy formalism chooses certain forms of entropy and derives an exponential family of distributions under certain constraints. Finding constraints that income distributions have maximum entropy is another direction of this note. In economics and social statistics, the size distribution of income is the basis of concentration on the Lorenz curve. The difference between the tail of the Lorenz function and the Lorenz function itself determines the entropy of mixing. In the final section of this note, theoretical properties of well-known income distributions are also derived in view of the entropy of mixing.
Keywords: Maximum entropy; Lorenz curve; Lorenz order; income distributions; Generalized Beta distributions (search for similar items in EconPapers)
JEL-codes: C02 D31 (search for similar items in EconPapers)
Date: 2009
References: Add references at CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
http://jid.journals.yorku.ca/index.php/jid/article/view/23371 (text/html)
Some fulltext downloads are only available to subscribers. See JID website for details.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:jid:journl:y:2009:v:18:i:2:p:179-186
Access Statistics for this article
More articles in Journal of Income Distribution from Ad libros publications inc. Contact information at EDIRC.
Bibliographic data for series maintained by Timm Boenke ( this e-mail address is bad, please contact ).